MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT -FULLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT -FULLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Model Number G52227
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); No Known Impact Or Consequence To Patient (2692)
Date of Event 01/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k)#: k162717.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Complaint called in by dm on (b)(6) 2020--did 07jan 2020.As reported to customer relations: "while placing esophageal stent, the wire was in place.When the physician went to place the stent over the wire, there was visible resistance; dm, watching under fluoro, saw that stent was not moving down/advancing over the wire.Physician was having difficulty pushing stent over wire in the patient's mouth.Dm told physician to hold, and possibly change patient position, since stent was not visible under fluoro.Dm had them stop and pull it back out of patient's mouth; physician determined that the wire was the issue at this point.Physician pulled stent out, off of the wire, and all could see that wire was bent in 3 places ((b)(4).).Physician asked for another wire.Physician pulled original wire out, put scope down patient, and they could see bleeding that was not noticed by dm prior to the resistance event.Dm mentioned not noticing any stricturing, physician advanced the new wire through the scope, dm asked if they could do a couple trigger pulls themselves, to simulate recapturing to make sure it worked okay--it did deploy and recapture smoothly.However, the stent was visibly kinked inside of catheter ((b)(4).).Catheter was also kinked in multiple places.Physician tried to put kinked stent over the new wire and there was too much resistance.Physician asked for another stent, pulled defective stent off.Grabbed a 10cm stent and advanced it over 2nd wire.Dm, watching under fluoro, saw it come down smoothly and normally.Dm saw physician had patient's head tilted and said it helps to "jostle" it a bit.Physician got 2nd stent in position and deployed perfectly with no issues.Inner catheter was removed, and the 2nd stent remains in the patient.This procedure was for a benign condition called persistent anastomotic leak.Because of that, generally a hemoclip would be put around the tissue in the top proximal flange of the stent to hold it in position.Physician asked for a clip.Scope was down in position and physician made comment that the patient's throat had a small tear and they would have to stitch it up.Went to place the first clip, it deployed fine.Went to place a 2nd clip, the tech pre-deployed it ((b)(4).); physician had to go in and retrieve it (retrieved successfully after multiple attempts).Physician called that portion of procedure over at that point.Physician asked for suturing devices, needles and threads to sew up tear in patient's throat.When procedure was over, physician remarked that it helps not to force the stent.Dm asked if the physician believed forcing the stent caused the tear, physician affirmed that they believed it did.Physician's original intent (prior to procedure) was to leave stent in for 6 weeks, but because of placement and tear, he is not sure what he's going to do.Physician tried to see if leak was covered by stent after procedure (under x-ray); it was hard to get a conclusive image to indicate whether it was covered or not.When physician was asked by dm about their follow-up, if they would place another stent or something else, they were not sure what they would do next because of the tear and because the stent that had already been placed was place "pretty high." 1st wire: g57281(lot#).2nd wire: g57280 (lot#: w4293385).1st stent: g52226 (lot#: c1660564) ((b)(4)).2nd stent: g52227 (lot#: c1653721) ((b)(4)).Olympus scope, dm believes it was upper egd scope.Position of patient was laying on their back with a semi-flat pillow under their head.Notes: unknown hemoclip (tech's first time attempting to use a clip, dm showed tech how to do it again after procedure).Tip of the flange on the 2nd stent was measured at 23cm.No kinks visible on either wire guide prior to insertion in patient, both had just been opened for that procedure.
 
Additional Manufacturer Narrative
This file is related to (b)(4) raised by cook endoscopy.This complaint file (b)(4) was raised to capture off label use for the second stent used.Device evaluation: the evo-fc-20-25-10-e device of lot number c1653721 was unavailable for evaluation, stent remains in the patient.With the information provided, document based investigation was conducted.Documents review including ifu review: prior to distribution all evo-fc-20-25-10-e devices are subject to visual inspection and functional checks to ensure device integrity.There inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for evo-fc-20-25-10-e device of lot number c1653721 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot # c1653721 ; upon review of complaints this failure mode has not occurred previously with this lot # c1653721.The instructions for use (ifu0061-6) instructs the user to" this device is used to maintain patency of malignant esophageal strictures and/or to seal tracheoesophageal".There is evidence to suggest that the customer did not follow the instructions for use.From the information provided this procedure was for a benign condition called persistent anastomotic leak.However this device is used to maintain patency of malignant esophageal strictures and/or to seal tracheoesophageal.Root cause review: a definitive root cause could be determined from the available information.From the information provided it is known that the user used the device off-label, as the stent for malignant indication was used for benign indication, this would be off-label use.Summary: complaint is confirmed based on the customer's testimony.According to the information reported, the stent remains in the patient.After placing the stent it was noted that the patient's throat had a small tear and they had to stitch it up.It is likely that this occurred during the difficulty placing the first stent, however, as the damage was only noted after the second stent was placed it is possible that the second stent may also have contributed as it is mentioned in the information provided that ¿it helps to "jostle" it a bit¿ in reference to placing this stent.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Complaint called in by dm on (b)(6) 2020--did (b)(6) 2020.As reported to customer relations: "while placing esophageal stent, the wire was in place.When the physician went to place the stent over the wire, there was visible resistance; dm, watching under fluoro, saw that stent was not moving down/advancing over the wire.Physician was having difficulty pushing stent over wire in the patient's mouth.Dm told physician to hold, and possibly change patient position, since stent was not visible under fluoro.Dm had them stop and pull it back out of patient's mouth; physician determined that the wire was the issue at this point.Physician pulled stent out, off of the wire, and all could see that wire was bent in 3 places ((b)(4)).Physician asked for another wire.Physician pulled original wire out, put scope down patient, and they could see bleeding that was not noticed by dm prior to the resistance event.Dm mentioned not noticing any stricturing, physician advanced the new wire through the scope, dm asked if they could do a couple trigger pulls themselves, to simulate recapturing to make sure it worked okay--it did deploy and recapture smoothly.However, the stent was visibly kinked inside of catheter ((b)(4)).Catheter was also kinked in multiple places.Physician tried to put kinked stent over the new wire and there was too much resistance.Physician asked for another stent, pulled defective stent off.Grabbed a 10cm stent and advanced it over 2nd wire.Dm, watching under fluoro, saw it come down smoothly and normally.Dm saw physician had patient's head tilted and said it helps to "jostle" it a bit.Physician got 2nd stent in position and deployed perfectly with no issues.Inner catheter was removed, and the 2nd stent remains in the patient.This procedure was for a benign condition called persistent anastomotic leak.Because of that, generally a hemoclip would be put around the tissue in the top proximal flange of the stent to hold it in position.Physician asked for a clip.Scope was down in position and physician made comment that the patient's throat had a small tear and they would have to stitch it up.Went to place the first clip, it deployed fine.Went to place a 2nd clip, the tech pre-deployed it ((b)(4)); physician had to go in and retrieve it (retrieved successfully after multiple attempts).Physician called that portion of procedure over at that point.Physician asked for suturing devices, needles and threads to sew up tear in patient's throat.When procedure was over, physician remarked that it helps not to force the stent.Dm asked if the physician believed forcing the stent caused the tear, physician affirmed that they believed it did.Physician's original intent (prior to procedure) was to leave stent in for 6 weeks, but because of placement and tear, he is not sure what he's going to do.Physician tried to see if leak was covered by stent after procedure (under x-ray); it was hard to get a conclusive image to indicate whether it was covered or not.When physician was asked by dm about their follow-up, if they would place another stent or something else, they were not sure what they would do next because of the tear and because the stent that had already been placed was place "pretty high." 1st wire: g57281 (lot # ); 2nd wire: g57280 (lot # w4293385); 1st stent: g52226 (lot # c1660564) ((b)(4)); 2nd stent: g52227 (lot # c1653721) ((b)(4)); olympus scope, dm believes it was upper egd scope.Position of patient was laying on their back with a semi-flat pillow under their head.Notes: unknown hemoclip (tech's first time attempting to use a clip, dm showed tech how to do it again after procedure).Tip of the flange on the 2nd stent was measured at 23cm.No kinks visible on either wire guide prior to insertion in patient, both had just been opened for that procedure.

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT -FULLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key9990931
Report Number3001845648-2020-00249
Device Sequence Number11592855
Product Code ESW
UDI-Device Identifier10827002522272
UDI-Public(01)10827002522272(17)210925(10)C1653721
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K093619
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/25/2021
Device Model NumberG52227
Device Catalogue NumberEVO-FC-20-25-10-E
Device Lot NumberC1653721
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/06/2020
Event Location Hospital
Initial Date Received by Manufacturer 03/25/2020
Supplement Date Received by Manufacturer03/25/2020
Initial Report FDA Received Date04/23/2020
Supplement Report FDA Received Date05/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1